Thunderstorm Wind, Dawson
- When
- August 7, 6:01 PM CST
- Where
- Dawson County, 1 mi W of Gothenburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -100.169
Wind gusts were estimated at 60 miles per hour.
Despite very limited reports of severe weather, thunderstorms were quite numerous across South Central Nebraska from the early evening hours of Sunday the 7th into the morning hours of Monday the 8th, with the greatest coverage focused overnight. The first strong to severe multicell storm of the event tracked nearly due east near the Interstate 80 corridor during the evening, first entering…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Despite very limited reports of severe weather, thunderstorms were quite numerous across South Central Nebraska from the early evening hours of Sunday the 7th into the morning hours of Monday the 8th, with the greatest coverage focused overnight. The first strong to severe multicell storm of the event tracked nearly due east near the Interstate 80 corridor during the evening, first entering western Dawson County around 7 PM CDT, and weakening considerably by 930 PM CDT along the York-Polk County line. The only severe-criteria report along the way consisted of 60 MPH winds near Gothenburg, though gusts neared 50 MPH at the Grand Island airport. During the late evening hours, northern portions of the area narrowly missed being impacted by a fast-moving bow echo mesoscale convective system that produced damaging winds across parts of north central and northeast Nebraska. Overnight, storm coverage within South Central Nebraska increased markedly, as multiple rounds of mainly multicell clusters flared up and passed from west to east across the area. Although no severe-criteria reports were received late in the night, nickel size hail was reported in Superior, and the Hastings airport measured gusts to 51 MPH. In the end, locally heavy rainfall ended up being the main story with the overnight storms, with parts of primarily Adams, Clay, Nuckolls and Thayer Counties tallying at least 1-2 inches.
These evening and overnight storms were just one chapter of several days of active weather within the Central Plains region, as multiple weak disturbances rippled through seasonably strong quasi-zonal flow aloft. With the main core of upper level winds directly overhead, deep-layer vertical wind shear was quite strong for early August, averaging between 40-50 knots. The increased coverage of overnight storms was largely attributed to enhanced convergence along the nose of a modest 30 knot low-level jet evident at 850 millibars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:11 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT SUN AUG 7 2011 .AVIATION...00Z TAF. THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF WESTERN NEBRASKA INTO SOUTHWEST SOUTH DAKOTA. THESE ARE EXPECTED TO MOVE EAST/SOUTHEAST AND COULD EVENTUALLY REACH KGRI LATER THIS EVENING. WILL CARRY A TEMPO GROUP FOR THUNDERSTORMS BETWEEN 04Z- 07Z...AND ADJUST AS NECESSARY. ONCE THE THUNDERSTORMS END...18Z NAM BUFR SOUNDINGS SUGGEST THAT THERE COULD BE SOME LIGHT FOG AT KGRI...AND THIS IS SUPPORTED BY THE LATEST SREF VISIBILITY PROBABILITIES. ONCE THE FOG EXITS...THE REMAINDER OF THE FORECAST SHOULD BE VFR. WINDS WILL INITIALLY BE FROM THE EAST/SOUTHEAST...BUT WILL SWITCH TO THE NORTH BEHIND A PASSING FRONTAL BOUNDARY. && .PREV DISCUSSION... /ISSUED 315 PM CDT SUN AUG 7 2011/ SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS. CURRENT RADAR TRENDS HAVE THUNDERSTORMS MOVING THROUGH THE SOUTHERN PART OF THE FORECAST AREA THIS AFTERNOON. SATELLITE SHOWS CLOUDS CLEARING OUT OF MOST OF THE REMAINDER OF THE FORECAST AREA. WITH ALL OF THE CONVECTION IN THE PAST SEVERAL HOURS THERE ARE MANY WEAK OUTFLOW BOUNDARIES AND THE MAIN SYNOPTIC BOUNDARY IS SOMEWHAT DIFFICULT TO FIND WITH THE CONVECTION. THE LATEST VISIBLE SATELLITE SHOWS SOME CONVECTION STARTING IN THE BLACK HILLS AND IN THE PANHANDLE OF NEBRASKA. MODELS HAVE AN UPPER LEVEL WAVE MOVING THROUGH THE AREA TONIGHT WITH A WEAKER WAVE MONDAY AFTERNOON AND EVENING. A SURFACE BOUNDARY HAS SETTLED IN CENTRAL KANSAS THIS AFTERNOON AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP TO THE NORTH OF THE BOUNDARY. ANOTHER BOUNDARY ON THE HIGH PLAINS WILL BE DRIFTING TO THE EAST TONIGHT. THIS WILL BE WHERE THE CONVECTION STARTS THIS AFTERNOON AND EVENING AND THEN WILL MOVE TO THE EAST INTO THE AREA LATER TONIGHT. MODELS SUGGEST A MCS WILL DEVELOP IN THE VICINITY OF THE UPPER LEVEL WAVE AND THEN MOVE TO THE EAST/SOUTHEAST DURING THE AFTERNOON AND EVENING. THIS WOULD BE MOVING INTO THE FORECAST AREA DURING THE EVENING HOURS. THERE IS ENOUGH MOISTURE WITH THIS THAT THERE COULD BE SOME FAIRLY HEAVY RAINFALL TOTALS WITH THE THUNDERSTORMS. THERE IS PLENTY OF CAPE TO WORK WITH THIS EVENING AND WITH THE FAIRLY DECENT SHEAR THERE COULD BE AN ISOLATED TORNADO POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE AREA MONDAY MORNING...BUT MODELS HAVE DIFFERENT SOLUTIONS REGARDING THIS. THE NAM AND SREF ARE MAINLY DRY BUT THE GFS LINGERS PRECIPITATION ACROSS THE AREA. WILL KEEP SOME LOW POPS ON THE IDEA THAT THERE COULD BE SOME LINGERING CONVECTION. THE NEXT UPPER LEVEL WAVE MOVES INTO THE AREA MONDAY AFTERNOON AND EVENING. IT IS SLIGHTLY WEAKER...BUT WITH THE MOISTURE THAT REMAINS AVAILABLE ACROSS THE AREA EXPECT THERE WILL BE SOME THUNDERSTORMS THAT DEVELOP. THE THUNDERSTORMS SHOULD BE END DURING THE EVENING. LONG TERM...STARTING 12Z TUESDAY. PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION...SEVERE WEATHER...AND TEMPERATURE TRENDS. GUIDANCE SUGGESTS THE MID AND UPPER LEVEL FLOW WILL REMAIN FROM THE NORTHWEST FOR THE MOST PART DURING THE LONG TERM FORECAST PERIOD. PRECIPITATION CHANCES APPEAR FAIRLY LIMITED TUESDAY WITH LITTLE TO NO KINEMATIC FORCING TO SPEAK OF...ALTHOUGH THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST A SMALL SCALE PERTURBATION COULD SNEAK INTO OUR AREA LATE IN THE DAY AND WITH ENOUGH LOW LEVEL WARMING...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT. BETTER CHANCES FOR PRECIPITATION ENTER THE PICTURE TUESDAY NIGHT INTO WEDNESDAY AS LOW LEVEL RETURN FLOW ESTABLISHES ITSELF ON THE BACK SIDE OF A SURFACE RIDGE PUSHING OUT OF THE AREA. LOW LEVEL THETA-E ADVECTION DUE TO RETURN FLOW AND AN INCREASING LLJ BY EARLY WEDNESDAY MORNING...AS WELL AS WEAK OMEGA AHEAD OF THE AFOREMENTIONED SMALL SCALE PERTURBATIONS...WILL ALL AID IN PRECIPITATION PRODUCTION ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. MUCH OF THE SAME IS EXPECTED WEDNESDAY NIGHT AND THURSDAY BEFORE A LOW LEVEL BAROCLINIC ZONE PUSHES ACROSS THE AREA FRIDAY...BRINGING ONE MORE CHANCE OF PRECIPITATION BEFORE DRIER AND COOLER WEATHER INFILTRATE THE AREA LATE FRIDAY ONWARD. GUIDANCE SUGGESTS LIMITED LOW LEVEL MOISTURE WILL LIKELY ONLY PROVIDE AFTERNOON 0-1KM MLCAPE VALUES OF 500-800J/KG DURING THE DAY TUESDAY. THAT BEING SAID...THE UPPER LEVEL JET AXIS IS ALSO EXPECTED TO POSITION ITSELF OVER THE REGION TUESDAY THUS PROMOTING DEEP LAYER SHER VALUES OF 40-50KTS. THE SHEAR WILL LIKELY COMPENSATE FOR THE RELATIVELY LOW VALUES OF INSTABILITY AND AS A RESULT...WILL CONTINUE MENTIONING A THREAT FOR ISOLATED SEVERE THUNDERSTORMS FOR TUESDAY. LOW LEVEL MOISTURE RETURN WEDNESDAY ONWARD WILL THEN INCREASE THE SEVERE WEATHER POTENTIAL THROUGH FROPA ON FRIDAY...THUS WILL ALSO CONTINUE SEVERE WEATHER MENTION WEDNESDAY THROUGH FRIDAY. SLIGHTLY COOLER WEATHER IS STILL EXPECTED TUESDAY AS A WEAK SURFACE RIDGE SETTLES INTO THE AREA. WEDNESDAY WOULD HAVE THE POTENTIAL TO BE WARMER AS THE SURFACE RIDGE PUSHES EAST OF THE AREA...BUT INCREASED LOW LEVEL THERMAL ADVECTION AND RESULTANT ISENTROPIC UPGLIDE WILL LIKELY RESULT IN SIGNIFICANT CLOUD COVER AND PERHAPS PROLONGED PRECIPITATION ACROSS THE AREA. WENT AHEAD AND CUT WEDNESDAY DIURNALS DOWN TO AROUND 15 DEGREES ACROSS MUCH OF THE CWA TO ACCOUNT FOR THIS. WARMER WEATHER SHOULD THEN BE REALIZED THURSDAY BEFORE ANOTHER ROUND OF COOLER AIR MOVES IN POST-FROPA FRIDAY ONWARD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 224 PM CDT SUN AUG 7 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 224 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH THUNDERSTORM ACTIVITY POTENTIALLY BECOMING MORE WIDESPREAD LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. THUNDERSTORM WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY SEVERE WEATHER THREATS THIS AFTERNOON THROUGH TONIGHT...ALTHOUGH AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DOES DEVELOP...THUS PROVIDING A THREAT FOR LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST MONDAY THROUGH FRIDAY. ISOLATED SEVERE WEATHER CANNOT BE RULED OUT DURING THIS TIME PERIOD...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
641 PM CDT SUN AUG 7 2011
NEZ060-080030-
DAWSON NE-
641 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 730 PM CDT...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF GOTHENBURG...OR 41 MILES WEST OF
LEXINGTON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
GOTHENBURG...
WILLOW ISLAND...
COZAD...
EDDYVILLE...
FARNAM...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 237.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4104 10023 4105 10022 4105 9946 4070 9977
4069 10008 4070 10023
TIME...MOT...LOC 2341Z 285DEG 27KT 4096 10045
BRYANTThe North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 miles per hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335393, 335394.